Florida, 2005

High Surf in Florida, January 15 to 16, 2005

January 15 to 16, 2005 · NWS JAX · 1 event in 1 county or zone

Beach erosion washed out part of a dune on the south end of Flalger Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Beach erosion washed out part of a dune on the south end of Flalger Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 15, 3:00 AM EST, 3 hours earlier.

Area forecast discussion, Jan 15, 3:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EST SAT JAN 15 2005

.CURRENT...SHORTWAVE WHICH PUSHED COLD FRONT THROUGH THE AREA
EARLIER TODAY IS LIFTING RAPIDLY NORTHEAST INTO THE ATLANTIC. MEAN
H5 TROUGH AXIS IS STILL BACK OVER LOUISIANA/TEXAS. WITH SOUTHWEST
FLOW CONTINUING ALOFT...FRONT HAS STALLED OFF THE COAST AS SFC HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS STATES. THE RESULTING
PRESSURE GRADIENT IS GENERATING STRONG NORTH TO NORTHEAST FLOW
ACROSS NE FL/SE GA THIS MORNING. WIND ALONG THE COAST RUNNING
15-20 MPH WITH GUSTS UP TO NEAR 30 MPH. MOIST FLOW OFF THE WATER
ALSO GENERATING A 1KFT-3KFT STRATUS DECK ACROSS THE AREA.

.SHORT TERM...STRONG PRESSURE GRADIENT WILL REMAIN IN PLACE TODAY
AS HIGH PRESSURE OVER THE PLAINS SINKS SOUTH AND FRONTAL BOUNDARY
REMAINS STATIONARY OFFSHORE. MODELS DEVELOP A WAVE ALONG THE FRONT
THIS AFTERNOON WHICH MAY STRENGTHEN THE GRADIENT EVEN MORE FOR A
TIME. ETA IS MUCH MORE AGGRESSIVE AND WESTWARD WITH THE LOW
DEVELOPMENT BUT REST OF GLOBAL GUIDANCE IS CLOSER TO THE OFFSHORE
GFS SOLUTION SO WILL RUN WITH THAT FOR THE GRIDS. REGARDLESS...WINDS
WILL PROBABLY BE NEAR 20 MPH FOR MUCH OF THE DAY TODAY ALONG THE
COAST SO WILL GO WITH A LAKE WIND ADVISORY FOR COASTAL COUNTIES.

PRECIP FORECAST IS TRICKY. DEVELOPMENT OF WAVE AND APPROACH OF H5
TROUGH AXIS LIKELY TO THROW SOME DEEPER MOISTURE BACK TO THE WEST
SO WILL SEE SHOWERS INCREASE THIS AFTERNOON...ESPECIALLY ALONG THE
FLORIDA COAST...CONTINUING INTO EARLY SUNDAY MORNING. HAVE KEPT POPS
AT OR BELOW 40 PERCENT.

SKIES WILL FINALLY BEGIN TO CLEAR BY SUNDAY AFTERNOON AS H5 TROUGH
AXIS FINALLY SHIFTS EAST OF THE AREA. THIS WILL BE ACCOMPANIED BY A
SURGE OF COOLER TEMPS ON MONDAY.

.LONG TERM...MEAN H5 TROUGH AXIS STAYS ALONG OR JUST OFF THE EASTERN
SEABOARD THROUGH NEXT WEEK. THIS SHOULD KEEP TEMPS AT OR BELOW
NORMAL THROUGH THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT WILL KEEP
THINGS ON THE DRY SIDE AS WELL. WILL NOT MAKE ANY CHANGES TO THE
EXTENDED ATTM.
&&

.MARINE...STRONG PRESSURE GRADIENT EXISTS OVER THE LOCAL WATERS...AS
1045+ MB HIGH SLOWLY TRACKS SOUTHEAST ACROSS THE CENTRAL PLAINS
COUPLED WITH WITH OLD FRONTAL BOUNDARY WELL OFFSHORE. LATEST
REGIONAL OBS INDICATED NORTHEASTERLY WINDS OF AROUND 25 KNOTS...WITH
FREQUENT GUSTS TO GALE FORCE. SEAS WERE BUILDING UPWARDS TO 11 FEET
IN THE OFFSHORE LEGS. WILL EXTEND GALE WARNING SOUTHWARD TO INCLUDE
ALL COASTAL LEGS. TIGHT PRESSURE GRADIENT WILL CONTINUE AT LEAST
THROUGH SUNDAY...WITH CONDITIONS SLOWLY IMPROVING THEREAFTER AS
AFOREMENTIONED HIGH PRESSURE AREA SETTLES INTO THE LOCAL AREA.

BREAKERS OF 3 TO 4 FEET CAN BE EXPECTED ALONG THE SOUTHEAST
GEORGIA COASTLINE THIS WEEKEND...WITH 4 TO 6 FEET BREAKERS ALONG THE
NORTHEAST FLORIDA COAST. IN FACT...BREAKERS UPWARDS TO 7 FEET WILL
BE POSSIBLE FROM ST. AUGUSTINE SOUTHWARD...WILL CLOSELY WATCH
CONDITIONS FOR POSSIBLE ISSUANCE OF HIGH SURF ADVISORY. HIGH RISK OF
RIP CURRENTS FOR THE ENTIRE SOUTHEAST GEORGIA/NORTHEAST FLORIDA
COASTLINE.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 54 38 55 31 / 00 10 10 00
SSI 55 43 58 37 / 20 30 20 00
JAX 56 45 59 35 / 20 30 20 00
SGJ 62 53 60 44 / 40 30 20 00
GNV 63 48 61 36 / 30 30 20 00
OCF 65 49 64 37 / 30 30 20 00
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY TODAY FLZ024-025-033-038.
     GALE WARNING FERNANDINA BEACH TO FLAGLER BEACH OUT 60 NM.
GA...LAKE WIND ADVISORY TODAY GAZ154-166.
     GALE WARNING ALTAMAHA SOUND TO FERNANDINA BEACH OUT 60 NM.
&&

CAMP/ZAPPE
Hazardous weather outlook, Jan 15, 6:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST SAT JAN 15 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EST SAT JAN 15 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LAKE WIND ADVISORY TODAY FOR COASTAL COUNTIES...
...HIGH RISK OF RIP CURRENTS...
...GALE WARNING FOR FLORIDA AND GEORGIA COASTAL WATERS...

LOCAL NORTHEASTER CONDITIONS WILL CONTINUE TODAY AND TONIGHT ACROSS
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ALONG THE COAST...
NORTHERLY 20 TO 25 MPH WINDS WITH GUSTS TO 30 MPH ARE POSSIBLE.
REFER TO THE LATEST LAKE WIND ADVISORY FOR ADDITIONAL INFORMATION.

A GALE WARNING IS IN EFFECT FOR THE FLORIDA AND GEORGIA COASTAL
WATERS FOR FREQUENT GUSTS OVER 35 KNOTS. REFER TO THE LATEST COASTAL
WATERS FORECAST OR MARINE WEATHER STATEMENT FOR ADDITIONAL
INFORMATION.

WITH THE STRONG WINDS TODAY...THERE IS A HIGH RISK OF RIP CURRENTS
AT AREA BEACHES. REFER TO THE LATEST SURF ZONE FORECAST FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BREEZY TO WINDY CONDITIONS ARE EXPECTED TO CONTINUE INTO NEXT
WEEK OVER THE COASTAL WATERS AND ADJACENT LAND AREAS WITH HIGH
SEAS...HEAVY SURF AND A HIGH RISK OF RIP CURRENTS.

SCATTERED FROST WILL BE POSSIBLE ACROSS INLAND AREAS FROM MONDAY
THROUGH THURSDAY MORNINGS AS A COLD AIR MASS SETTLES OVER THE REGION.
SUB-FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS INLAND AREAS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA MONDAY...TUESDAY AND
WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Flagler

When
January 15, 6:00 AM EST to January 16, 6:00 AM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432904.